Custom Search

News

Thursday 29 November 2007

Unexpectedly high prevalence of akathisia in cancer patients.

By: Kawanishi C, Onishi H, Kato D, Kishida I, Furuno T, Wada M, Hirayasu Y.

Palliat Support Care 2007 Dec;5(4):351-4

OBJECTIVES: Complications of neuropsychiatric disorders are often detected in cancer patients. Adjustment disorders, depression, or delirium are common psychiatric disorders in these patients, and drug-induced neuropsychiatric problems are sometimes referred for psychiatric consultation. Prochlorperazine and other antiemetic drugs that are phenothiazine derivates are also reported to cause akathisia due to the blockade of the dopamine receptor in the central nervous system, but the, prevalence of akathisia in patients undergoing cancer treatment has not been reported. This study seeks to explore the prevalence of such drug-induced syndromes (e.g., akathisia) in this population. METHODS: This present study was a prospective study. The subjects of this study were 483 consecutive patients with cancer who had been referred to the Department of Psychiatry in Kanagawa Prefecture Cancer Center from February 1, 2004, to November 30, 2005. Trained psychiatrists conducted a nonstructured psychiatric interview and neurologic examination to establish psychiatric diagnoses according to DSM-IV and the presence or absence of drug-induced extra pyramidal symptoms. The past and current medications used in their cancer treatment were also examined in detail for an accurate evaluation. Results: A psychiatric diagnosis was made in 420 (87.0%) of the 483 cancer patients examined, and akathisia, a drug-induced movement disorder, was unexpectedly prevalent among the patients; 20 of 420 (4.8%) patients had developed akathisia from an antiemetic drug, prochlorperazine. SIGNIFICANCE OF RESULTS: Diagnosing such adverse drug reactions may be difficult due to complicating factors in cancer treatment, and the inner restlessness observed in akathisia is likely to be regarded as a symptom of a primary psychiatric disorder. The authors suggest that oncologists should optimize the use of antiemetic drugs and be aware of akathisia as a possible complication of cancer treatment.

Use of this site is subject to the following terms of use